Sunday, October 15, 2006

Is it possible to overdose on Vitamin C?

Who's asking: Me

Well, yes and no. Vitamin C is a water-soluble vitamin, so the body excretes what it doesn't use; nevertheless, an acute overdose can cause various stomach and intestinal discomforts.

Because Vitamin C affects the absorption of other vitamins and minerals, chronic overdoses of Vitamin C can deplete the body of stored calcium and copper, and cause over-absorption of a particular type of iron. Pregnant women who take massive doses of Vitamin C can actually cause "rebound scurvy" in their babies, once the babies are born and suddenly deprived of those vitamin levels.

All that said, however, the four doses of Emergen-C I took yesterday (a total of 4,000 mg, vastly above the recommended daily allowance of 75 mg) have brought me back to the land of the living. The Theraflu might have helped, too, or maybe the cold has just run its course; but at least today I've been able to keep my eyes open and get a couple of things done. Hurray for Vitamin C!

3 comments:

Anonymous said...

Hurrray!! So glad you are feeling better.
Sally

Ryan Tercel said...

I know this is old as dirt, and you don't know me from Jack, but... for the record.

I've got the flu right now, and I've taken 8 Emergen-C's, 4 tangerines, and no telling what else with Vitamin C. My flu hasn't left, and the only thing I see is I'm really... REALLY hyped up. :D

AnswerGirl said...

That is actually more likely to be the effects of the B vitamins included in most version of Emergen-C. B vitamins do amp you up, similar to caffeine, and can cause flushing and vomiting in overly high doses. But they too are water-soluble, so the effect should pass quickly.